Advertisement

Do medications affect my ability to wear dentures?

Victoria J. Baeger, DMD
Prosthodontics
Yes, medications can affect your body in a variety of ways, and the tissues in your mouth are included. The dentures themselves are a hard acrylic material, and they are made by capturing the shape of your oral mucosal tissues on the day of the impression appointment. If your mouth changes at a later time due to new medications, or even the passage of time, your dentures may feel different to you. That is an excellent time to return to your dentist for an evaluation.

This being said, soaking dentures in certain liquids may alter the acrylic of the denture. The acrylic can have pores which allow liquids to penetrate into the denture, so care is needed to only use approved soaking liquids. Bleach can remove the pink color of dentures, and can also damage your oral tissues, so it is best to avoid using this. Many mouthwashes contain alcohol, which can cause the acrylic to become brittle, and the colorants can leach in and stain the denture an interesting blue or green color. Water will not harm dentures.
Dentures can be affected by prescription medications. There are several types of drugs that may lead to enlargement of the gums and therefore cause the dentures to fit improperly. Specifically, anticonvulsants, which are used for seizures, migraines, and mood disorders, are known to increase gum size. In addition, certain heart and blood pressure medications have a similar effect. Some medications used to thin the blood will also increase the risk of bruising or bleeding and subsequently result in more irritation. Another side effect of these medications and many others is dry mouth which may affect your ability to wear dentures. The best way to minimize these possible complications is to report any medication changes to your dentist.
Certain medications may affect dentures. This is especially true of medications used to treat heart disease or high blood pressure. These medications may increase the risk for bleeding, which can increase the risk for infection if gums become irritated. Heart and blood pressure medications may also lead to an overgrowth of gum tissue, which affects the way your dentures fit. Other side effects of these medications, such as dry mouth, may affect your ability to wear dentures. To reduce the risk for complications, always tell your dentist about all medications you're taking.

Continue Learning about Oral Health

3 Steps to Healthier Teeth and Gums
3 Steps to Healthier Teeth and Gums
Your mouth is full of germs. Many belong there, but some, like plaque, can be harmful. This sticky bacteria forms on your teeth shortly after you eat,...
Read More
What's causing my face pain?
John Van der Werff, DDSJohn Van der Werff, DDS
There are many causes including a tooth problems, muscle problems, ligament and tendon problems, and...
More Answers
8 Things Your Breath Reveals About Your Health
8 Things Your Breath Reveals About Your Health8 Things Your Breath Reveals About Your Health8 Things Your Breath Reveals About Your Health8 Things Your Breath Reveals About Your Health
Stop throwing mints at the problem—find out what's causing your bad breath. 
Start Slideshow
What Does Aging Mean for My Oral Health?
What Does Aging Mean for My Oral Health?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.